Antibiotic-associated colitis is an irritation in your large intestine caused by an infection. It happens when there is a disruption in the normal bacteria of your intestines after taking antibiotic medication allowing bad bacteria to take over. Colitis can lead to diarrhea and abdominal cramping.
The infection is often very serious.
Your intestine is normally full of good bacteria. When you take antibiotics, they often kill much of the good bacteria in your intestine. This creates a perfect home for bacteria called Clostridium difficile (C. diff). This particular bacteria is not killed by the antibiotics and begins to grow out of control. As it grows, the bacteria makes toxins. These toxins irritate the lining of the intestine and cause swelling, leading to pain and diarrhea.
An infection with this bacteria is most common in older people, or people staying in hospitals or other care centers. Other factors that increase your chance of having this condition include:
Symptoms may include:
- Loose stools
- Watery or mucousy diarrhea
- Abdominal pain or cramps
- Loss of appetite
- Rarely, nausea and vomiting
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include:
Talk with your doctor about the best treatment plan for you. Treatment options include the following:
Severe diarrhea can make it difficult for your body to take in and keep fluids. You may have fluid treatments to help replace lost fluids. Your doctor may simply encourage you to drink more fluids. For severe fluid loss, your doctor may recommend an IV to deliver fluids directly to your bloodstream.
Your doctor may stop or switch your current antibiotic. Don't stop taking this antibiotic until you talk with your doctor. The new antibiotic will work on treating the C. diff infection.
You may also be given probiotics. These are healthy bacteria that will help your intestine get back to normal. Try not to use antidiarrheal drugs, which slow your gut motility.
In very severe cases, surgery may be needed. This is rare.
Surgery may be needed in severe cases to remove the affected part of the intestine. This is called a colectomy. The small intestine may be connected to an opening in the abdominal wall. This will allow waste to pass to a bag outside of the body.
Fecal transplantation may be used to treat adults with repeat infections.
To help reduce your chance of antibiotic-associated colitis:
- Use antibiotics only when your doctor has confirmed that you have a bacterial infection.
- If you are prescribed antibiotics, ask your doctor if you should take a probiotic also. Probiotics may help protect the normal bacterial growth in your intestines.
- Wash your hands often with soap and water to prevent spreading the infection.
- Clean any affected surfaces with a disinfectant that contains bleach if someone has had an infection at home.
- If you are in a care facility, make sure any healthcare staff are washing their hands before coming in contact with you. Ask your visitors to wash their hands while visiting with you.
- Precautions will be taken in the hospital if you have a C. diff infection. This should include gloves and protective gowns for staff or visitors.
- Reviewer: David L. Horn, MD
- Review Date: 02/2016 -
- Update Date: 02/09/2016 -